Can you get niacin naturally from foods?
Niacin occurs naturally in many foods, including greens, meat, poultry, fish, and eggs, though in a fraction of the dose shown to achieve changes in cholesterol. Many products are also fortified with niacin during manufacture.
What are the risks of taking niacin?
- Side effects. Niacin can cause flushing -- harmless but uncomfortable redness and warmth in the face and neck -- especially when you first begin taking it. Your health care provider will probably suggest increasing the dose slowly to reduce this problem. He or she might also offer a time-release prescription formulation to control flushing. Niacin can cause upset stomach and diarrhea. However, all of these side effects tend to fade over time.
- Risks. Niacin does have risks. It can cause liver problems, stomach ulcers, changes to glucose levels, muscle damage, low blood pressure, heart rhythm changes, and other issues. People with any health condition including liver or kidney disease, diabetes, high blood pressure, or cardiovascular problems need to talk to a doctor before using niacin supplements. Do not treat high cholesterol on your own with over-the-counter niacin supplements.
- Interactions. If you take any medicines or supplements regularly, talk to your doctor before you start using niacin supplements. They could interact with medicines like diabetes drugs, blood thinners, anticonvulsants, blood pressure medicines, thyroid hormones, and antibiotics as well as supplements like ginkgo biloba and some antioxidants. Alcohol might increase the risk of liver problems. Though niacin is often used along with statins for high cholesterol, this combination may increase the risk for side effects. Get advice from your health care provider.
At the low DRI doses, niacin is safe for everyone. However, at the higher amounts used to treat medical conditions, it can have risks. For that reason, children and women who are pregnant or breastfeeding should not take niacin supplements in excess of the DRI unless it's recommended by a doctor.